Utah, 2021

Debris Flows and Flood in Utah, July 25, 2021

July 25, 2021 · NWS GJT · 5 events in 2 counties and zones

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained in place across the Western Slope. As a result, another round of widespread showers and thunderstorms developed across the area with many storms producing heavy rain. This led to flash flooding and debris flows over the Pack Creek Fire burn scar and south of Moab in Grand and San Juan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 1:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 25, 1:06 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
206 PM MDT Sun Jul 25 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 206 PM MDT Sun Jul 25 2021

While an isolated shower or two continued into the morning hours,
thunderstorm activity was slower to redevelop this afternoon in
response to a broad swath of midlevel clouds over the central CWA.
However, convection has blossomed within the last hour with cells
beginning to produce lightning as well as rain rates of one to two
inches per hour. Steering flow aloft remains light so the threat
for localized flash flooding will continue through the evening
hours before activity transitions to stratiform. As has been the
trend over the last several days isolated showers will continue
overnight, favoring the southern zones in response to the
influence of the departing retrograding low.

Monday will see the center of the upper level ridge slowly
transition eastward and resettle over the CWA. PWATs will trim
back slightly across the northern tier of the forecast area
resulting in less storm coverage. Even so, PWATs will trend near
an inch in southwest Colorado with CAM guidance projecting
numerous showers and thunderstorms over the southern and central
Colorado mountains during the afternoon. The similar threats of
lightning, heavy rain and localized flooding can once again be
expected through Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 206 PM MDT Sun Jul 25 2021

On Tuesday, the high pressure aloft will become centered over the
Central Plains placing our area under weak south-southeast flow.
This is a favorable pattern for monsoon moisture to advect into the
CWA, and as a result widespread storms and the potential for heavy
rainfall will exist. The high pressure is expected to drift over the
Central and Southern Plains, but overall this shouldn't affect the
sensible weather through next weekend. There are hints in the models
that a remnant tropical low pressure from Mexico may get absorbed
into the flow around the high later in the week. This could enhance
or hinder convection depending on the timing and where it tracks
over the region. Although the general trend is that precipitation
coverage increases due to the remnant low. The consensus is for the
low to get steered towards the Four Corners and or Great Basin. One
thing different from this current high placement is that next week
convectively induced waves may form upstream (NM/AZ) and move over
our area overnight. This means nocturnal storms may be better
supported. The latest ensemble means in the 8 to 10 day period
maintains ridging placed over the Northern Rockies, with the
midlevel high centered over the Texas Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1108 AM MDT Sun Jul 25 2021

Afternoon storms may produce heavy rainfall and lightning at most
TAF sites except KVEL and KHDN where a slightly drier airmass is
in place. VFR should prevail with temporary MVFR conditions
possible if a shower directly impacts the airfield.

&&

.HYDROLOGY...
Issued at 206 PM MDT Sun Jul 25 2021

The threat of heavy rainfall still exists with above normal
moisture remaining in the area. This will lead to localized
flooding today due to slow storm motion and the possibility of
training storms. Similar conditions are expected into the new
week. The most vulnerable areas will be burn scars and areas
which have received heavy rainfall the past few days and have
already experienced flooding or debris flows. The potential for
more widespread flooding returns by mid next week as the high
drifts towards the southern Plains, advecting additional pulses of
monsoonal moisture into the region. Please continue to remain up-
to-date on the latest forecast, particularly if travelling.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 25, 4:28 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Sun Jul 25 2021

COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur today especially over the
mountains by early afternoon. Lightning will be the main threat
along with gusty outflow winds. A few storms will be capable of
producing locally heavy rainfall which could lead to flooding.
Thunderstorms should dissipate by the early morning hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the area.
Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 10:16 AM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1116 AM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 W COLLBRAN            39.24N 107.98W
07/24/2021                   MESA               CO   TRAINED SPOTTER

            EVIDENCE OF ROCKS, MUD AND WATER ALONG MAIN
            STREET IN COLLBRAN. SANDBAGS IN FRONT OF
            CERTAIN BUSINESSES. SPOTTER ALSO REPORTED 2
            TREES BEING UPROOTED DUE TO FLASH FLOODING 2
            MILES DOWN ON HIGHWAY 330.

&&
Local storm report, Jul 25, 2:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      11 NNE PARADOX          38.52N 108.89W
07/24/2021                   MESA               CO   PUBLIC

            NORMALLY DRY ARROYO ERUPTED INTO A RAGING
            WATERFALL. MUD AND DEBRIS FLOWED ON TO
            HIGHWAY 141. WATERFALL SHARED ON SOCIAL
            MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, San Juan

When
July 25, 3:00 PM MST
Where
San Juan County, 6.51 mi E of Grand Co Arpt to 6.42 mi E of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.472, -109.330

Mud and debris flowed through the dry Brumley Creek bed and flowed onto the adjacent cutoff road as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, San Juan

When
July 25, 3:13 PM MST
Where
San Juan County, 5.6 mi ESE of Grand Co Arpt to 5.53 mi ESE of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Public
Coordinates
38.440, -109.360

A six foot wall of water, boulders and debris swept over North Desert Solitaire Road within the Pack Creek Fire burn scar.

Flood, San Juan

When
July 25, 3:30 PM MST
Where
San Juan County, 1.42 mi E of Grand Co Arpt to 1.54 mi E of Grand Co Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.483, -109.424

Minor flooding occurred along Connector Road near Ken's Lake Campground.

Debris Flow, San Juan

When
July 25, 3:30 PM MST
Where
San Juan County, 1.57 mi NNW of Grand Co Arpt to 1.55 mi NNW of Grand Co Arpt
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.499, -109.466

Mud and debris flowed across Sunny Acres Lane near Spanish Valley as a result of heavy rain over the Pack Creek Fire burn scar.

Debris Flow, Grand

When
July 25, 4:00 PM MST
Where
Grand County, 14.36 mi SE of Castle Valley to 14.14 mi SE of Castle Valley
Cause
Heavy Rain / Burn Area
Reported by
Social Media
Coordinates
38.513, -109.245

An abundance of rocks, mud, branches and other debris overran a normally dry creek bed as a result of heavy rain over the Pack Creek Fire burn scar.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980166, 965344, 965345, 980169, 980106.